Kansas, 2023

Damaging Winds in Kansas, August 12, 2023

August 12, 2023 · NWS DDC · 2 events in 1 county or zone

Thunderstorm wind gust in Finney County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorm wind gust in Finney County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 5:43 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 12, 5:43 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
643 PM CDT Sat Aug 12 2023

...Updated for aviation discussion...

.SYNOPSIS...
Issued at 312 PM CDT Sat Aug 12 2023

An upper level trough will swing southeastward out of Canada and
push a cold front through Kansas by Sunday night. The mid to high
level westerlies will be unusually active for this time of year.
Ahead of the front, a tropical air mass was in place with surface
dewpoints running between 70 and 75, along with increasing mid to
high level moisture. This will lead to significant rains and
possibly severe t-storms are described below in the short term
section.

Surface high pressure will build across the plains in the wake of
the front for early next week. Then by mid to late next week, the
southern plains upper level ridge will begin to expand northward
across the central plains and Midwest. A strong upper level trough
will traverse the central and northern plains late Wednesday.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 312 PM CDT Sat Aug 12 2023

With very moist upslope flow, thunderstorms will develop on the
Raton Mesa this afternoon; and given the aforementioned upper
level support, will develop into a large convective cluster and
propagate eastward across southern Kansas overnight. Damaging
winds and marginally severe hail will be the main concerns this
evening and early tonight as the storm cluster develops a cold
pool. High precipitation efficiency with high precipitable water
could lead to flash flooding. Tonight's cluster will move off to
the east by morning. However, as the aforementioned upper level
trough and cold front approach Sunday, a redevelopment of
thunderstorms is expected. How widespread and heavy this second
batch will be is still uncertain. A flood watch was issued for
parts of south central and southwestern Kansas.

.LONG TERM...(Monday through Saturday)
Issued at 312 PM CDT Sat Aug 12 2023

Cooler and drier air will arrive by Monday, with morning lows in
the upper 50s to lower 60s and highs between 80 and 85. The
coolest morning will be Tuesday as surface high pressure parks on
top of southwest Kansas. Lows will range from the lower 50s in
Scott City to the upper 50s in south central Kansas.

Upper level ridging will begin to expand by Tuesday and Wednesday.
However, a fast-moving shortwave trough will move across the
central plains Wednesday night, which will serve to hold the 100
degree heat to the south of the area through Thursday. Very hot
weather will arrive in southwestern Kansas by next Friday or
Saturday, with 100 degree afternoon readings possible Saturday.
This will likely be the start of a prolonged heat wave with
little to no rainfall that could potentially last through the
remainder of August.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Aug 12 2023

A line of t-storms will move across KLBL and KDDC through 05z with
westerly wind gusts to 40-50kts possible. It is uncertain whether
KGCK will be affected as the storms may pass to the south.
Outside of thunderstorms expect VFR conditions with winds 10-12
kts or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  91  60  81 /  80  40  20   0
GCK  67  89  60  82 /  80  30  20   0
EHA  60  90  58  81 /  90  30  50   0
LBL  65  90  60  81 /  90  30  50   0
HYS  68  89  59  82 /  60  50  20   0
P28  71  91  64  82 /  80  40  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Sunday night for KSZ066-077>081-087>090.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Aug 12, 1:22 AM CST, 17 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
222 AM CDT Sat Aug 12 2023

KSZ030-031-043>046-061>066-074>081-084>090-130730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
222 AM CDT Sat Aug 12 2023 /122 AM MDT Sat Aug 12 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Saturday.

Numerous thunderstorms are expected Saturday night, with the
primary threats being strong to damaging outflow winds and locally
heavy rainfall. The risk for the strongest winds will focus across
the southwest counties Saturday evening, and the heaviest rain
will favor southern zones adjacent to Oklahoma Saturday night.

.DAYS TWO THROUGH SEVEN...Sunday through Thursday.

Scattered thunderstorms are expected with the passage of a cold
front Sunday afternoon. Some of these storms may be severe, with
damaging winds the primary threat. This threat should focus on the
eastern half of southwest Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required across southwest zones
Saturday evening, and eastern zones Sunday afternoon.

Turner

In the hours before

Special weather statement, Aug 12, 5:42 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
642 PM CDT Sat Aug 12 2023

KSZ074>076-084>086-130015-
Seward KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-Morton KS-
642 PM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of Seward, Morton,
Grant, Stevens, Stanton and southwestern Haskell Counties through 715
PM CDT...

At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manter to 13 miles north of Feterita to
near Hooker. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Liberal, Big Bow, Hickok, Ulysses, Ryus and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3699 10204 3773 10204 3773 10143 3757 10095
      3701 10065
TIME...MOT...LOC 2342Z 241DEG 38KT 3749 10184 3734 10150 3693 10119

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Aug 12, 6:14 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
714 PM CDT Sat Aug 12 2023

KSZ061>063-074>077-085-130100-
Gray KS-Finney KS-Stanton KS-Kearny KS-Stevens KS-Hamilton KS-
Grant KS-Haskell KS-
714 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southeastern
Hamilton, southern Kearny, southwestern Finney, Grant, northwestern
Stevens, eastern Stanton, southwestern Gray and Haskell Counties
through 800 PM CDT/700 PM MDT/...

At 713 PM CDT/613 PM MDT/, Doppler radar was tracking a strong
thunderstorm very near Ulysses, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph. Widespread heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hickok around 720 PM CDT.

Other locations in the path of this storm include Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

&&

LAT...LON 3816 10116 3760 10059 3726 10145 3737 10156
      3739 10156 3739 10157 3759 10176
TIME...MOT...LOC 0013Z 240DEG 28KT 3760 10135

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Aug 12, 6:16 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
716 PM CDT Sat Aug 12 2023

KSZ076-084>087-130045-
Seward KS-Meade KS-Stevens KS-Haskell KS-Morton KS-
716 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of Seward, east central
Morton, southwestern Meade, Stevens and southwestern Haskell Counties
through 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hooker, or 15 miles south of Hugoton, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph. Widespread heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Woods and Liberal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3700 10142 3719 10162 3739 10109 3744 10099
      3702 10048 3700 10058
TIME...MOT...LOC 0015Z 232DEG 37KT 3696 10127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Aug 12, 6:25 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
725 PM CDT Sat Aug 12 2023

KSZ061-062-074-130115-
Stanton KS-Kearny KS-Hamilton KS-
725 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of Hamilton,
northwestern Kearny and north central Stanton Counties through 815 PM
CDT/715 PM MDT/...

At 725 PM CDT/625 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Coolidge, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail. Widespread
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

&&

LAT...LON 3800 10205 3826 10187 3826 10170 3811 10123
      3765 10183 3776 10204
TIME...MOT...LOC 0025Z 225DEG 13KT 3787 10196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Aug 12, 6:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
744 PM CDT Sat Aug 12 2023

KSZ043-062-063-075>077-130130-
Gray KS-Finney KS-Kearny KS-Grant KS-Scott KS-Haskell KS-
744 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southeastern Kearny,
Finney, northeastern Grant, south central Scott, northern Gray and
northern Haskell Counties through 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plymell, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph. Widespread heavy rain.

SOURCE...Automated equipment. Ulysses measured a wind gust of 51 mph
         at 742pm CDT.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Plymell around 755 PM CDT.

Other locations in the path of this storm include Holcomb and Garden
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3760 10098 3792 10141 3840 10090 3789 10028
TIME...MOT...LOC 0042Z 222DEG 28KT 3781 10105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Aug 12, 6:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
752 PM CDT Sat Aug 12 2023

KSZ076-077-085>087-130130-
Gray KS-Seward KS-Meade KS-Stevens KS-Haskell KS-
752 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of Seward, northwestern
Meade, northeastern Stevens, southwestern Gray and southern Haskell
Counties through 830 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kismet, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Plains around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

&&

LAT...LON 3733 10127 3739 10112 3739 10109 3740 10109
      3760 10059 3719 10029 3700 10100 3700 10103
TIME...MOT...LOC 0052Z 237DEG 47KT 3727 10084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
August 12, 7:15 PM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

Thunderstorm Wind, Finney

When
August 12, 7:20 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131523, 1131524.